Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 220, NWS Memphis, TN

December 26, 2016Dyer County, Lake County, Tennessee; Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Dec 26, 2016, 3:54 PM CST for Dyer County, Lake County, Tennessee; Pemiscot County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 26, 2016, 3:54 PM CST (21:54 UTC)
Expired
Dec 26, 2016, 4:30 PM CST
In force
36 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pemiscot County, MO, Dyer County, TN, Lake County, TN

The radar

The Memphis radar (KNQA), 107 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

256 
WUUS54 KMEG 262154
SVRMEG
MOC155-TNC045-095-262230-
/O.NEW.KMEG.SV.W.0220.161226T2154Z-161226T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
354 PM CST MON DEC 26 2016

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Pemiscot County in southeastern Missouri...
  Northwestern Dyer County in western Tennessee...
  Southern Lake County in western Tennessee...

* Until 430 PM CST

* At 353 PM CST, a severe thunderstorm was located near Deering, or
  near Steele, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Caruthersville, Hayti, Steele, Tiptonville, Ridgely, Hayti Heights,
  Cooter, Miston, Cottonwood Grove, Deering, Holland, Pascola,
  Bogota, Wynnburg, Tennemo, Hathaway, Owl Hoot, Broadmoor,
  Boothspoint and Haynes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3628 8942 3623 8945 3622 8949 3621 8938
      3618 8936 3602 8992 3618 8996 3621 8996
      3639 8959 3634 8955 3634 8953 3636 8951
      3638 8951 3641 8953 3643 8950
TIME...MOT...LOC 2153Z 245DEG 37KT 3614 8989 

HAIL...<.75IN
WIND...60MPH
 
$$

WOODALL
1 follow-up statement
318 
WWUS54 KMEG 262222
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
422 PM CST MON DEC 26 2016

MOC155-TNC045-095-262230-
/O.CON.KMEG.SV.W.0220.000000T0000Z-161226T2230Z/
Pemiscot MO-Dyer TN-Lake TN-
422 PM CST MON DEC 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR CENTRAL PEMISCOT...NORTHWESTERN DYER AND SOUTHERN LAKE
COUNTIES...

At 421 PM CST, a severe thunderstorm was located over Cottonwood
Grove, or 8 miles northeast of Caruthersville, moving northeast at 45
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Caruthersville, Hayti, Steele, Tiptonville, Ridgely, Hayti Heights,
Miston, Cottonwood Grove, Deering, Pascola, Bogota, Wynnburg,
Tennemo, Hathaway, Owl Hoot, Broadmoor, Boothspoint, Haynes, Mooring
and Cat Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3628 8942 3623 8945 3622 8949 3621 8938
      3618 8936 3605 8982 3615 8988 3623 8991
      3639 8959 3634 8955 3634 8953 3636 8951
      3638 8951 3641 8953 3643 8950
TIME...MOT...LOC 2221Z 245DEG 37KT 3626 8956 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 3:20 PM CST, 34 minutes earlier.

Area forecast discussion, Dec 26, 3:20 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
320 PM CST Mon Dec 26 2016

.DISCUSSION...
A strong mid-latitude cyclone continues to lift northeast into
the eastern Prairie Provinces this afternoon, with a strong upper
tropospheric jet extending from the Southern Plains into the Great
Lakes. Strong upper-level divergence in the right entrance region
of this jet is found over the region, juxtaposed with an area of
low-level forcing in the vicinity of a cold front. Gusty south
winds in the warm sector of this cyclone have aided in strong
poleward moisture advection, with dewpoints in the mid 60s across
much of the Mid-South. Surface temps in the mid 70s have MLCAPE
values approaching 1000 J/kg. With an effective shear of 35-40
kts, a few storms could be strong at times, with the primary
hazard being strong winds. Precipitable water is near 1.5" across
the CWA, and with storms training along the surface boundary, the
potential exists for locally heavy rainfall over the next 6-12
hours.

The axis of rain will slowly move south and east across the Mid-
South overnight, with rain primarily confined to north MS on
Tuesday. Drier and cooler air will advect into the area from the
north, behind the cold front. Temperatures tomorrow will be quite
a bit cooler, with highs mainly in the 50s. As the aforementioned
cold front sags south, rain chances should come to an end for
Tuesday evening, with dry conditions anticipated area wide. We'll
see cool overnight temperatures, with lows Wednesday morning in
the lower 30s in some areas.

The surface boundary lifts back to the north as warm front on
Wednesday, enhancing rain chances across the Mid-South as a warm
advection pattern develops. There is some instability, mainly
south of I-40, so a low chance for thunder was included in the
forecast. Another cold front will move south across the region on
Wednesday night. Rain chances will persist along and ahead of this
front, but are expected to come an end by Thursday morning as cool
and dry air settles over the Mid-South. Light winds and clearing
skies on Thursday night will provide decent radiational cooling
conditions, resulting in a chilly night. Benign weather will
continue on Friday with highs in the upper 40s and lower 50s.
Cloud cover will begin to increase Friday night ahead of the
next system.

The medium range models are in better agreement today, depicting a
southwest CONUS shortwave trough moving east across the Rockies
Friday night into Saturday morning. Warm advection and isentropic
ascent will intensify Friday night into Saturday downstream of
this system, resulting in rain chances beginning Friday night and
continuing through the weekend. The first trough will affect the
area late Saturday, with a second trough arriving late Sunday into
Monday. Temperatures are expected to remain above normal next
weekend given the strong moisture advection, abundant cloud cover,
and persistent southerly flow.

Johnson

&&

.AVIATION...
/18Z TAFs/

Surface front and band of SHRA/TSRA moving slowly SE across NE AR.
Latest HRRR runs look to have a good handle on movement and timing.
The band should reach KJBR area around 19-20Z, KMEM around 27/01-
02Z, KMKL roughly 27/02-03Z, and KTUP around 27/08-09Z.

Ahead of SHRA/TSRA, cigs should drop to lower MVFR/IFR with
southerly winds continuing. Cigs and vsbys to further drop at sites
as SHRA/TSRA band moves across, with variable/gusty winds in TSRA.
Surface front passage will bring an end to the TSRA, turn winds to
the north, and bring gradually improving cigs.

GW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Dec 26, 3:24 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CST MON DEC 26 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
324 PM CST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
MAINLY ACROSS NORTHEAST ARKANSAS, THE MISSOURI BOOTHEEL, AND FAR
WEST TENNESSEE. THE PRIMARY HAZARD IS GUSTY WINDS. SOME STORMS MAY
PRODUCE HEAVY RAINFALL RESULTING IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Local storm report, Dec 26, 11:58 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1158 AM CST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     HEAVY RAIN       MARMADUKE               36.19N 90.39W
12/26/2016  U0.00 INCH       GREENE             AR   AMATEUR RADIO

            LOW WATER CROSSINGS FLOODED AROUND MARMADUKE DUE TO HEAVY
            RAINFALL.

&&

AJC
Local storm report, Dec 26, 12:17 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 PM CST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     FLASH FLOOD      1 NW OAK GROVE HEIGHTS  36.14N 90.53W
12/26/2016                   GREENE             AR   911 CALL CENTER

            WATERING COVERING THE ROAD ON HIGHWAY 34 WEST.

&&

AJC
Special weather statement, Dec 26, 2:38 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
238 PM CST MON DEC 26 2016

ARZ018-026-262115-
Craighead AR-Greene AR-
238 PM CST MON DEC 26 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 315 PM CST FOR...

Central Craighead County in eastern Arkansas...
Southwestern Greene County in eastern Arkansas...

At 238 PM CST...a strong thunderstorm producing Winds at least 40 mph
was located over Bono.

People in central Craighead and southwestern Greene Counties should
monitor this storm closely.

LAT...LON 3588 9089 3588 9087 3592 9087 3593 9086
      3595 9086 3598 9084 3599 9085 3599 9086
      3600 9086 3614 9045 3578 9048 3581 9089
TIME...MOT...LOC 2038Z 260DEG 33KT 3590 9080

JOHNSON
Special weather statement, Dec 26, 3:02 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
302 PM CST MON DEC 26 2016

ARZ018-026-028-MOZ113-262130-
Craighead AR-Mississippi AR-Greene AR-Dunklin MO-
302 PM CST MON DEC 26 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CST FOR...

Northeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southeastern Greene County in eastern Arkansas...
Southwestern Dunklin County in southeastern Missouri...

At 301 PM CST...a strong thunderstorm producing winds at least 40
mph was located near Paragould.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Craighead...northwestern Mississippi...
southeastern Greene and southwestern Dunklin Counties should monitor
this storm closely.

LAT...LON 3588 9059 3606 9058 3623 9010 3587 9002
TIME...MOT...LOC 2101Z 258DEG 43KT 3597 9050

JOHNSON
Special weather statement, Dec 26, 3:29 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
329 PM CST MON DEC 26 2016

MOZ113-115-262200-
Pemiscot MO-Dunklin MO-
329 PM CST MON DEC 26 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 400 PM CST FOR...

Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...

At 328 PM CST...a strong thunderstorm producing Winds at least 40 mph
was located near Arbyrd, or near Senath.

Very heavy rain is also possible with this thunderstorm.

People in Pemiscot and southeastern Dunklin Counties should monitor
this storm closely.

LAT...LON 3639 8975 3625 8964 3625 8970 3624 8970
      3617 8961 3600 9008 3600 9024 3609 9031
      3612 9029 3614 9024 3618 9022 3623 9013
      3624 9013 3639 8988
TIME...MOT...LOC 2128Z 236DEG 45KT 3608 9019

WOODALL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 4:31 PM CSTSpecial Weather StatementMEGLake44 min
Dec 26, 5:02 PM CSTSpecial Weather StatementMEGDyer43 min
Dec 26, 5:50 PM CSTSpecial Weather StatementMEGGibson40 min
Dec 26, 12:17 PM CSTFlash Flood WarningMEGDunklin, Pemiscot3 hr
Dec 26, 3:02 PM CSTSpecial Weather StatementMEGDunklin28 min
Dec 26, 3:29 PM CSTSpecial Weather StatementMEGDunklin, Pemiscot31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.